ADVERTISEMENT

Q. Will quitting Topomax result in regaining of lost weight caused by Mirtazapine?

Answered by
Dr. Seikhoo Bishnoi
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Feb 18, 2020

Hi doctor,

I am a 30-year-old male and I have been on Cipralex 20 mg for my depression for more than a year now. When I started Cipralex 10 mg I was fine. However, when my depression worsened I was given Mirtazapine 30 mg and my weight increased like hell. I gained 15 kg in three months, mostly around my belly and hip.

I consulted you and my medicine was changed from Mirtazapine 30 mg to Topomax 100 mg. I lost 10 kg in three months with Topomax and stopped it eventually. Nevertheless, my weight has started increasing drastically around the belly and hips. I feel bulky and the tummy is growing out. It is so embarrassing as I am a lean guy and with a belly protruding out. I am going low on confidence. I cannot leave my depression tablets but I cannot ignore my increasing weight either.

Could you please let me know what should I do to lose this excess weight and get back to shape? I cannot walk as I have a slipped disc problem. I cannot go to the gym either as it is not recommended by doctors.

If on leaving Topomax, I am going to gain weight again. Then it is only a temporary solution. Further, in spite of taking Cipralex 20 mg at night, I am extremely sleepy and feeling tired all day. I fall asleep unconsciously even while driving and working on the computer. I have disturbed sleep at nite and the weight gain is another trouble. I still feel I am depressed and Cipralex is not doing all it can. I need your help to tackle my depression, sleepiness, tiredness, and my increasing weight. Please help.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

Stopping Topiramate is not the reason for weight gain in your case. Topiramate resulted in weight loss and the drug is also a good mood stabilizer drug. This helps in stabilizing the mood and supplements the antidepressants. So stopping Topiramate probably result in worsening of depressive symptoms and thus altered food intake which consequently resulted in weight gain. In my opinion, you can start Topirmate again and this will help in controlling the weight gain. The drug will help in improving the depressive symptoms too. So there is no harm in restarting the drug.

Apart from this please change your dietary intake. Avoid any foods with refined sugars and high fat. Take high protein diets rich like meat, and animal food. Avoid fried food totally. Lime juice in an empty stomach daily without sugar should be included in the diet. Please take at least a cup of green tea which will help to dissolve the belly fat. This will help in making you fit again.

If you are feeling sleepy and tired then drugs like Modafinil can be added to your prescription. Modafinil will help in improving alertness and will reduce your tiredness. This will help in improving the depressive symptoms too. So you can make these changes and you will definitely come out of depression.

Thank you doctor,

Please specify how do and in what quantity should I take these medicines and for how long? What about Cipralex? Should I stop it or continue with it along with the other medicines? Also as I live abroad, please provide an alternate for Modafinil, in case I do not find it here. I hope Modafinil will not cause fatigue and sleepiness coz when I took Modalert before though it was for alertness, it use to make me feel sleepy.

#

Hello,

Welcome back to icliniq.com.

You should continue to take Cipralex as the drug is controlling your depression. Please reduce the dose to 10 mg in the morning and 5 mg in the afternoon. This will help to control the depressive symptoms and will not add to increasing fatigue.

Modafinil can be found in your place I guess. Wakalert is Armodafinil and Modafinil is related to this drug only. This will not cause day time sleepiness. So you can start taking 100 mg Modafinil daily after breakfast without worries. For about a week you might face headache but that will go after a week. This will help you remain alert in the day time. You can search Modalert 100 mg and you should find this in stores.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
I am getting hallucinations after taking Mirtazapine. Is it normal?

Hello doctor, I am on Mirtazapine for the past four months, treating episodical depression and panic attacks ...   Read full

I have headache, weight gain, and altered taste with menstrual changes. Please help.

My symptoms are: frequent headaches and shock-like pain below the right temple, migraines that last for days, dizziness even when resting in bed, weight gain, fatigue and sleep for 14 hours straight, change in taste i ......   Read full

What medicines can be taken for migraines and how are they prevented?

.. migraines respond well to Topiramate 50 mg once a day for seven days and then 50 mg twice a day for a month. See if this works for you. Consult your specialist doctor, discuss with him or her and take the medicines with their consent. There are ma...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.